Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 15, NWS Lake Charles, LA

February 25, 2018Avoyelles Parish, Rapides Parish, Louisiana

NWS Lake Charles, LA issued this flash flood warning at Feb 25, 2018, 7:00 PM CST for Avoyelles Parish, Rapides Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2018, 7:00 PM CST (01:00 UTC)
Expired
Feb 25, 2018, 10:00 PM CST
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Avoyelles Parish, LA, Rapides Parish, LA

The radar

The Ft Polk radar (KPOE), 55 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-02-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-02-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
395 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

974 
WGUS54 KLCH 260100
FFWLCH
LAC009-079-260400-
/O.NEW.KLCH.FF.W.0015.180226T0100Z-180226T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
700 PM CST SUN FEB 25 2018

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Rapides Parish in central Louisiana...
  Northern Avoyelles Parish in central Louisiana...

* Until 1000 PM CST

* At 659 PM CST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Alexandria, Pineville, Marksville, Glenmora, Boyce, Cheneyville,
  Alexandria International Airport, Effie, Hineston, Ball, Lecompte,
  Tioga, Timber Trails, Esler Regional Airport, Otis, Lake Ophelia
  National Wildlife Refuge, Elmer, Kingsville, Sieper and Poland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3147 9271 3145 9271 3140 9269 3139 9265
      3148 9220 3133 9208 3132 9200 3122 9199
      3123 9192 3127 9195 3130 9191 3120 9170
      3098 9234 3100 9239 3090 9257 3089 9282
      3125 9283 3132 9288 3135 9298 3148 9270

$$

Tingler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 25, 5:28 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Feb 25, 5:28 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
528 PM CST Sun Feb 25 2018

.DISCUSSION...
For 00z TAFs, seeing IFR ceilings in east Texas and central
Louisiana, and MVFR ceilings in southern sections of southeast
Texas and southwest and south central Louisiana. An area of rain
with embedded thunderstorms will slowly works its way across the
region tonight, so expecting IFR conditions at all sites at some
point tonight, either during the convection or even after with
the low ceilings.

15

&&

.PREV DISCUSSION... /issued 413 PM CST Sun Feb 25 2018/

DISCUSSION...
Effective SFC boundary lies generally just S of a KBPT to KLCH to
KOPL line this afternoon per radar/satellite imagery and SFC
observations. Temperatures south of this boundary have risen into
the lower/mid 70s. To the north, pockets of clearing have allowed
some areas to rise into the mid/upper 60s, while over interior E
TX into Central LA, readings remain in the mid 50s owing to
extensive cloud cover and PCPN.

Axis of highest QPF has shifted north a bit the past couple of
hours or so, but this break is temporary as heavier convective
cells/areas of rain are starting to spread E. This should continue
through the evening hours along/ahead of a trof axis progged to
push through the area, and the bulk of the rain is expected to be
east of the area save for parts of South Central LA by midnight.
For the rest of this afternoon through this evening, a broad swath
of 1 to 2 inches with locally higher amounts is possible across
interior E TX into Central LA. Do not expect this to result in
widespread or significant flooding, but localized flooding in low-
lying and/or urban areas is possible. Locally heavy rainfall
verbiage was added to the gridded forecast for the evening. In
terms of severe potential, SPC has kept most of the area in a
marginal risk for severe thunderstorms, with all modes possible.

Convection will linger along the frontal boundary Monday morning,
which is expected to lie over the Gulf waters. To the north,
northerly winds and drier air is forecast to intrude in the wake
of the trof axis, with morning temperatures expected to fall into
the 50s over most of the area. High pressure at the SFC and weak
ridging aloft will yield a mild afternoon, with temperatures
climbing into the lower 70s despite a fair amount of lingering
cloud cover.

Frontal boundary still progged to lift back north on TUE
downstream of a digging WRN CONUS upper low, with scattered
showers and thunderstorms TUE afternoon. Return southerly flow
will quickly moderate temperatures, particularly overnight lows.
South winds will intensify WED as low pressure deepens over the
Plains ahead of the now upper trof translating through the Four
Corners and into the Rockies. Trailing CDFNT will sweep through
the area WED night into early THU, bringing scattered showers and
thunderstorms. Cool and dry high pressure at the SFC and aloft
ends the week and starts the weekend on a quiet note.

13

MARINE...
A cold front stalled just inland will be driven into Gulf tonight
by an upper level trough approaching the ARKLATEX. Scattered to
numerous showers and thunderstorms are expected to spread into the
coastal waters, with light to modest north winds developing behind
the front. Showers and thunderstorms will continue Monday morning,
mainly over the waters to the south and east of Intracoastal City,
with rains ending by afternoon as the front continues off to the
east. Winds turn east and then southeast on Monday night into
Tuesday as this front lifts back to the north. South winds will
strengthen a bit Wednesday ahead of another cold front forecast to
cross the coastal waters Wednesday night into Thursday, with a
light to modest offshore flow behind this front closing out the
week.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  51  70  52  71 / 100  10  10  60
LCH  58  72  59  75 /  70  10  10  40
LFT  60  73  61  76 /  80  10  10  40
BPT  57  71  60  76 /  70  10  10  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&
Hazardous weather outlook, Feb 25, 4:24 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
424 PM CST Sun Feb 25 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
262230-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
424 PM CST Sun Feb 25 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are expected to
continue across the area tonight, progressing generally east to
west. Heaviest rainfall amounts, ranging from 1 to 2 inches with
locally higher totals, are expected to occur across interior East
Texas and Central Louisiana. Widespread or significant flooding is
not expected, but localized flooding in low-lying and/or urban
areas is possible. There is also an areawide marginal risk of
severe thunderstorms, with all severe modes possible.

Rains are expected to have come to an end by Monday morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

A warm front will lift north through the are on Tuesday, bringing
scattered showers and thunderstorms.

Another cold front is expected to cross the forecast area
Wednesday night into Thursday morning, bringing scattered showers
and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated tonight.

GMZ430-432-435-450-452-455-470-472-475-262230-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
424 PM CST Sun Feb 25 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight

A cold front stalled just inland will be driven into Gulf tonight
by an upper level trough approaching the ARKLATEX. Scattered to
numerous showers and thunderstorms are expected to spread into the
coastal waters, with light to modest north winds developing behind
the front. There is a marginal risk of severe thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No severe thunderstorms are expected at this time.

Showers and thunderstorms will continue Monday morning, mainly
over the waters to the south and east of Intracoastal City, with
rains ending by afternoon as the front continues off to the
east. A brief period of elevated northerly winds may require an
exercise caution headline over the Gulf waters west of
Intracoastal City Monday morning.

A warm front will lift out of the gulf Tuesday sparking scattered
showers and thunderstorms across the area.

Another cold front will swing quickly through the area Thursday
accompanied by a line of showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is not anticipated tonight.

13

In the hours before

Local storm report, Feb 25, 6:52 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
652 PM CST SUN FEB 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLASH FLOOD      3 ESE MAGNOLIA SPRINGS  30.72N 93.97W
02/25/2018                   JASPER             TX   PUBLIC

            CALLER REPORTED NEARLY 12 INCHES OF WATER OVER HIGHWAY
            509 NW OF KIRBYVILLE.

&&

RACKLEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 6:38 PM CSTAreal Flood AdvisoryLCHAvoyelles, Rapides3 hr
Feb 25, 10:48 PM CSTSpecial Weather StatementLCHJefferson Davis27 min
Feb 25, 11:53 PM CSTSpecial Weather StatementLCHCameron37 min
Feb 25, 11:59 PM CSTSpecial Marine WarningLCH31 min
Feb 26, 12:28 AM CSTSpecial Weather StatementLCHVermilion32 min
Feb 26, 1:02 AM CSTSpecial Weather StatementLCHIberia28 min
Feb 26, 1:31 AM CSTSpecial Weather StatementLCHSt. Mary29 min
Feb 26, 1:58 AM CSTSpecial Weather StatementLCHAssumption32 min
Feb 26, 11:38 AM CSTRiver Flood WarningLCHCalcasieu8 days

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.